Thunderstorm Wind, Bingham
- When
- August 6, 3:25 PM MST to 3:40 PM MST
- Where
- Bingham County, Atomic City Coxs Arp
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.220, -113.230
Several reports of severe thunderstorm wind gusts in southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Several reports of severe thunderstorm wind gusts in southeast Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 6, 1:37 PM MST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 237 PM MDT THU AUG 6 2009 .SHORT TERM...THIS AFTERNOON THROUGH SATURDAY NIGHT. QUITE ACTIVE DAY TODAY. WV IMAGERY SHOWS CENTER OF UPPER LOW NEAR RENO EARLY THIS AFTERNOON. MULTIPLE SHORTWAVES SPINNING AROUND LOW AND NEXT ONE POISED TO MOVE INTO EASTERN IDAHO LATER THIS AFTERNOON. WILD CONVECTION FOR THIS REGION ALREADY ONGOING WITH MULTIPLE WARNINGS ALREADY ISSUED AND WATCH IN PLACE FOR MOST OF FCST AREA. SOME STORMS SHOWING STRONG ROTATION BUT HAVE BEEN IN UNPOPULATED AREAS SO DIFFICULT TO RECEIVE REPORTS. EXPECT TREND TO CONTINUE WITH VIS IMAGERY INDICATING RAPID DESTABILIZATION AS CONVECTIVE TEMPS ARE REACHED AND DEVELOPMENT OF CU FIELDS ACROSS FCST AREA. HAVE ADJSUTED WX GRIDS TO INCLUDE CHANCE FOR SEVERE THIS EVENING...HIGHLIGHTING POTENTIAL FOR WINDS/HAIL. GIVEN HIGH PWS ACROSS REGION...EXPECT LOCALLY HEAVY RAINFALL AND HAVE INCLUDED FLASH FLOOD WATCH FOR CENTRAL MTNS. BIGGEST CONCERN IS CASTLE ROCK BURN AREA BUT INCLUDED ZONES 18/32 PER COLLABORATION WITH NEIGHBORS AND CONCERN FOR STEEP TERRAIN IN THE WILDERNESS. HAVE SOME CONCERN FOR LAKE CONDITIONS FOR AMERICAN FALLS RESERVOIR BUT WINDS ALMOST DUE SOUTH EXITING CANYONS. EVEN THOUGH THEY ARE INCREASING RAPIDLY...DIRECTION IS NOT IDEAL AND WILL HOLD OFF FOR NOW. CENTER OF UPPER LOW SHIFTS TO NEAR BOISE BY MIDNIGHT AND SFC LOW SHOULD BE EJECTED INTO THE NORTHEAST PORTION OF FCST AREA. PRECIPITATION TRANSITIONS TOWARD STRATIFORM NEAR CENTER OF UPPER LOW...WRAPPING BACK AROUND IN A WIDE BAND INTO CENTRAL MTNS. MAY NEED AN ADITIONAL FLASH FLOOD WATCH FOR LATER TONIGHT INTO FRIDAY TO ACCOUNT FOR HIGH QPF SHOWN IN MODELS AND STILL DEEPLY MOIST AIRMASS. MUCH COOLER TEMPERATURES WILL HELP KEEP CONVECTION DOWN ON FRIDAY. GIVEN STRENGTH OF UPPER DYNAMICS HAVE KEPT SLIGHT CHANCE THREAT OF STORMS IN PLACE BUT AGAIN HIGHLIGHTED HEAVY RAIN. UPPER TROUGH SLOWLY DRIFTS NORTHEAST FRI NIGHT INTO SATURDAY...AND SHOULD BE LOCATED IN EAST CENTRAL MONTANA BY LATE SATURDAY. HAVE LEFT COOL TEMPERATURES IN PLACE ALONG WITH GRADUALLY DECREASING POPS THROUGH SATURDAY NIGHT. A FEW SHOWERS MAY CONTINUE INTO SUNDAY PARTICULARLY IN HIGHER TERRAIN ALONG NORTHEAST CORNER. .LONG TERM...SUNDAY THROUGH THURSDAY. FOR REMAINDER OF FCST PERIOD SUNDAY NIGHT INTO NEXT WEEK. NEXT UPPER LOW DEVELOPS OFF PACIFIC AND KEEPS UPPER RIDGE IN PLACE THROUGH INTERMOUNTAIN WEST. HAVE MADE NO CHANGES TO REMAINDER OF FCST OTHER THAN TO ADJUST FOR COLLABORATION. CURRENT GRIDS SHOW DRYING AND WARMING TREND INTO NEXT WEEK. DMH && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO STREAM ACROSS THE REGION. STRONG INSTABILITY PERSISTS THIS AFTERNOON AND EVENING AND IS EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. MODERATE HAIL...GUSTS AROUND 60 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH SEVERE THUNDERSTORMS. MVFR CONDITIONS ARE EXPECTED UNDER THUNDERSTORMS...ACTIVITY WILL DIMINISH IN STRENGTH AFTER 03Z...HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AND FRIDAY MORNING. BREEZY SOUTH TO WEST WINDS IN THE SOUTH CENTRAL HIGHLANDS...EASTERN HIGHLANDS AND SNAKE PLAIN WILL CONTINUE INTO FRIDAY AFTERNOON. HANKO && .FIRE WEATHER...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE INLAND AND TRACK THROUGH CENTRAL IDAHO TONIGHT AND FRIDAY. THE ASSOCIATED SURFACE LOW WILL TRACK TO NEAR REXBURG AROUND MIDNIGHT TONIGHT. BREEZY SOUTHERLY AND WESTERLY WINDS WILL REMAIN BREEZY THROUGH EARLY FRIDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS WILL PROGRESS NORTHEASTWARD ACROSS THE REGION THIS AFTERNOON AND EVENING WITH SEVERE THUNDERSTORMS EXPECTED. FREQUENT LIGHTNING...HEAVY DOWNPOURS...WIND GUSTS TO 60 MPH...AND MODERATE HAIL IS POSSIBLE. THE STRENGTH OF THE STORMS WILL DIMINISH AFTER SUNSET...HOWEVER SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT AND INTO FRIDAY. HEAVY RAINFALL OF AROUND 1 INCH IS POSSIBLE...WITH THE GREATEST POTENTIAL IN THE CENTRAL MOUNTAINS. COOLER TEMPERATURES IN THE 60S AND 70S ARRIVE FRIDAY AND SATURDAY AS A COLD FRONT TRAVERSES THE REGION. DRIER WEATHER WITH A GRADUAL WARMING TREND IS EXPECTED FOR THE EARLY PORTION OF NEXT WEEK. HANKO && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031- 032. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 410 AM MDT THU AUG 6 2009 IDZ017>025-031-032-071015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 410 AM MDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE CENTRAL MOUNTAINS AND THE UPPER SNAKE HIGHLANDS. ELSWHERE... SCATTERED THUNDERSTORMS ARE EXPECTED. THERE IS THE POSSIBILITY FOR AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND THIS AFTERNOON AND EVENING IN CENTRAL AND EASTERN IDAHO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. ISOLATED THUNDERSTORMS ARE EXPECTED IN THE CENTRAL MOUNTAINS SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
105 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HEAVY RAIN ENE STANLEY 44.22N 114.93W
08/06/2009 M0.82 INCH CUSTER ID TRAINED SPOTTER
HEAVY RAIN FELL WITHIN AN HOUR. STILL SPRINKLING AT TIME
OF REPORT.
&&
GWICKLUNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 139 PM MDT THU AUG 6 2009 IDZ019-020-023-062030- JEFFERSON ID-TETON ID-BONNEVILLE ID-MADISON ID- 139 PM MDT THU AUG 6 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN MADISON COUNTY IN SOUTHEAST IDAHO NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO WEST CENTRAL TETON COUNTY IN SOUTHEAST IDAHO EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO UNTIL 230 PM MDT AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BONE..MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... POPLAR... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4388 11156 4377 11125 4335 11161 4343 11181 TIME...MOT...LOC 1939Z 206DEG 26KT 4343 11168 HANKO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
337 PM MDT THU AUG 6 2009
IDZ017>021-031-032-062215-
CLARK ID-JEFFERSON ID-LINCOLN ID-MINIDOKA ID-CUSTER ID-BUTTE
ID-BLAINE ID-BINGHAM ID-POWER ID-
337 PM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
BLAINE COUNTY IN CENTRAL IDAHO
SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
BUTTE COUNTY IN EAST CENTRAL IDAHO
SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
NORTHERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
EXTREME NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 415 PM MDT
AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS ACROSS THE ADVISORY AREA..MOVING NORTH AT 45
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RICHFIELD..
CRATERS OF MOON...
ARCO...
HOWE...
MACKAY...
HAILEY...
KETCHUM...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4320 11449 4320 11437 4331 11439 4332 11446
4431 11425 4426 11332 4423 11330 4421 11239
4304 11306 4288 11456
TIME...MOT...LOC 2136Z 184DEG 37KT 4331 11339
JKEYESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
349 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND GST 1 SSE BLACKFOOT 43.18N 112.34W
08/06/2009 E45.00 MPH BINGHAM ID TRAINED SPOTTER
35-45 MPH WIND GUSTS ASSOCIATED WITH NEARBY THUNDERSTORM.
0338 PM HAIL 3 S DRIGGS 43.68N 111.10W
08/06/2009 E0.25 INCH TETON ID TRAINED SPOTTER
PEA-SIZE HAIL AND FEW MINUTES HEAVY RAINFALL.
0340 PM HAIL TETONIA 43.82N 111.16W
08/06/2009 M0.50 INCH TETON ID EMERGENCY MNGR
MARBLE-SIZE HAIL AND 40MPH WIND GUSTS AND LOTS OF
LIGHTNING.
&&
GWICKLUNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
402 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL NNE DRIGGS 43.73N 111.11W
08/06/2009 E0.50 INCH TETON ID TRAINED SPOTTER
PEA TO MARBLE-SIZE HAIL. FELL LONG ENOUGH TO MAKE GROND
WHITE. VERY HEAVY RAINFALL FOLLOWED THE HAIL.
&&
GWICKLUNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
402 PM MDT THU AUG 6 2009
IDZ017-020>023-062245-
CARIBOU ID-BUTTE ID-BLAINE ID-BONNEVILLE ID-BINGHAM ID-POWER
ID-BANNOCK ID-CASSIA ID-
402 PM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
EASTERN POWER COUNTY IN SOUTHEAST IDAHO
WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
EXTREME WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
EXTREME NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 445 PM MDT
AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG OUTFLOW WINDS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
SPRINGFIELD TO ABERDEEN TO 6 MILES SOUTHEAST OF ABERDEEN TO 7 MILES
EAST OF AMERICAN FALLS TO ROCKLAND TO SUBLETT..AND MOVING NORTHEAST
AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ARBON VALLEY...
SPRINGFIELD...
CHUBBUCK...
PINGREE...
POCATELLO...
ATOMIC CITY...
FORT HALL...
GIBSON...
ROCKFORD...
TABER...
CRYSTAL...
MORELAND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4360 11264 4318 11214 4314 11212 4309 11212
4299 11208 4279 11216 4249 11251 4224 11325
4254 11290 4275 11282 4285 11286 4289 11287
4293 11288 4322 11324
TIME...MOT...LOC 2201Z 246DEG 31KT 4318 11304 4297 11276
4293 11275 4288 11274 4278 11271 4258 11279
4236 11308
JKEYESThe Pocatello radar (KSFX), 46 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
3 thunderstorm wind. Local standard time, as filed.
Seventy-two mph wind gust at Critical Infrastructure Complex.
Sixty-five mph wind gust at the Scientific Manufactured Capability Mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194558, 194557, 194554.